Wisconsin, 2007

Flash Flood and Hail in Wisconsin, July 26, 2007

July 26, 2007 · NWS GRB · 19 events in 8 counties and zones

Thunderstorms developed northwest of an upper low over Michigan, as cold air aloft created an unstable atmosphere. A cold front later moved into Wisconsin from the west and produced additional storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
19

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

Thunderstorms developed northwest of an upper low over Michigan, as cold air aloft created an unstable atmosphere. A cold front later moved into Wisconsin from the west and produced additional storms. The storms produced large hail, wind damage, at least one funnel cloud and heavy rain that caused some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at Jul 26, 2:08 AM CST, 11 hours 37 minutes earlier.

Area forecast discussion, Jul 26, 2:08 AM CST, 11 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
308 AM CDT THU JUL 26 2007

.SHORT TERM...TODAY/TONIGHT/FRIDAY. MAIN EVENT DURING THIS PERIOD
WILL BE ASSOCIATED HEAVY PCPN/SVR POTENTIAL WITH CDFNT PASSAGE TONIGHT.

BUT FIRST...AN ISOLD BAND OF SHRA/TSRAS CONTINUES THIS AM ALONG A
SURFACE CONVERGENT REGION EXTENDING FROM FLORENCE TO OSH EARLY
THIS AM. THE INDIVIDUAL CELLS ARE MOVING MAINLY DUE SOUTH HOWEVER
THE LINE IS DRIFTING GRADUALLY EASTWARD. THE GFS MODEL APPEARS TO
BE LATCHING ON THIS TREND THE BEST SO WILL LEAN TWD THAT MODEL
THROUGH 18Z TODAY.  PCPN ALSO BEING AIDED WITH GENERAL HEIGHT
FALLS DUE TO UPPER LOW TO THE EAST AND NRN PLAINS SHORT WAVE WITH
FRONTAL SYSTEM...ALONG WITH A MOIST UNSTABLE AIRMASS AND VERTICAL
WIND SHEAR. SLOW MOVEMENT OF THE INDIVIDUAL CELL AIDING WITH
LOCALLY HEAVY RAINFALL...BUT MOVING ENOUGH AT THIS TIME TO PRODUCE
ANY LOCAL FLOODING PROBLEMS.  GROUND TRUTH REPORT FROM AROUND THE
CLI AREA REPORTED HEAVY RAIN SO WILL ADD HEAVY RAIN WORDING EVEN
THOUGH THE MENTION WILL BE ISOLD TO SCT IN THE GOING FCST. WILL
CONTINUE SCT MENTION INTO THE AFTN HOURS OVER ERN DUE TO LOCATION
OF LAKE BREEZE BOUNDARY AND UPPER HEIGHT FALLS AND CHC TO LOCATIONS
WEST.

EXPECT THE PCPN ALONG AND NEAR THE CDFNT TONIGHT TO BE EXCESSIVE
DUE TO THE HIGH PW/S AND UPPER HEIGHT FALLS FROM THE PHASED
SYSTEMS. WILL UP POP MENTION A TAD ABOVE LIKELY. SPC HAS PUT MUCH
OF THE GRB CWA IN DAY 1 SLIGHT RISK. WITH HIGH WET BULB...MAIN SVR
POTENTIAL WILL BE DAMAGING WINDS AND HEAVY RAIN.  NEAR SEVERE HAIL
POSSIBLE WITH STRONGER STORMS LATER TONIGHT. WILL GO INTO MORE
DETAIL IN THE MORNING HWO.

LATEST MODEL RUNS SUPPORT THE CURRENT CHC WORDING FOR FRIDAY
MORNING AND OVER MAINLY THE SOUTHEAST HALF OF THE CWA. DUE
NOTE THAT MODEL SURFACE DEWPOINTS DO NOT FALL THAT MUCH FOR
FRIDAY SO SOME POTENTIAL OF PCPN TO LINGER LONGER.

AS FRONT DRIVES SOUTH...PCPN WILL EVENTUALLY END LATER FRIDAY AS
HIGH PRESSURE SYSTEM BUILDS IN.

.LONG TERM...FRI NGT THRU NXT WED. MAIN FCST CHALLENGE WL BE TEMPS
THRU THE PERIOD AS RATHER TRANQUIL WEATHER PATN SETS UP OVR NE WI.

HI PRES OVR THE UPR MIDWEST WL BUILD SEWD INTO THE WRN GREAT LKS
RGN FRI NGT BRINGING MOSTLY CLR SKIES AND RELATIVELY LGT WNDS TO
NE WI. MAY NEED TO LWR MIN TEMPS A COUPLE OF DEGS AS DRIER AIRMASS
SENDS DEW PTS DOWN INTO THE 50S (EVEN A FEW UPR 40S PSBL OVR NRN
WI). THIS AREA OF HI PRES TO BE ESSENTIALLY OVRHD ON SAT WHICH
SHOULD PROVIDE FOR A MOSTLY SUNNY DAY WITH SEASONAL TEMPS. AREAS
NEAR LK MI TO BE COOLER AS NE WNDS TO PREVAIL.

LITTLE IF ANY CHG EXPECTED INTO SAT NGT WITH THE HI PRES PARKED
OVR WI. ANTICIPATE ANOTHER MOSTLY CLR NGT WITH TEMPS SIMILAR TO
THOSE WITNESSED FRI NGT. SLIGHTLY WARMER CONDITIONS ARE EXPECTED
FOR SUNDAY AS THE ROCKIES UPR RDG EDGES EWD A BIT TOWARD THE
PLAINS. HI PRES AT THE SFC STILL IN OUR VCNTY...THUS ANOTHER
MOSTLY SUNNY DAY ANTICIPATED.

MDLS HINT AT A WEAK SYSTEM TO SLIDE DOWN THE EDGE OF THE UPR RDG
ACROSS ONTARIO SUNDAY NGT INTO MON. ANY PCPN SHOULD REMAIN TO OUR
NORTH AND EAST...HOWEVER NE WI COULD GET SOME OF THE CLDS FROM
THIS SYSTEM ESP FAR NE SECTIONS OF THE STATE. PARTLY CLDY SKIES AT
WORST WHICH WL NOT IMPACT TEMPS (IF AT ALL). THE UPR RDG CONTS TO
EDGE CLOSER BY MON AND REACHES THE UPR MIDWEST WITH 8H TEMPS
REACHING THE UPR TEENS CELSIUS. THE GFS MAY BE TOO AGGRESSIVE WITH
THE WARM-UP AND HAVE KEPT TEMPS IN LINE WITH PREV FCST.

THE ERN PERIPHERY OF THE UPR RDG TO REACH WRN WI BY TUE BRINGING
VERY WARM TEMPS BACK TO THE RGN. WL HAVE TO WATCH FOR ANY
POTENTIAL SHRTWVS ROTATING AROUND THE RDG WHICH COULD MOV INTO WI
AND SET OFF SOME PCPN. NOTHING EVIDENT AT THIS TIME FOR
TUE...THEREFORE WL CONT WITH THE DRY FCST. BY THE MIDDLE OF NXT
WEEK...MDLS HINT AT A DECENT SHRTWV TROF TO BE TRAVERSING ACROSS
THE CANADIAN PRARIE. WHILE THE CORE OF THIS SYSTEM TO REMAIN WELL
TO OUR NORTH (VCNTY WRN ONTARIO BY 00Z THU)...IT WL SERVE TO
WEAKEN THE UPR RDG A BIT OVR THE UPR MIDWEST/WRN GREAT LKS. HAVE
LEFT FCST DRY...BUT THE BRUNT OF THE TRULY HOT WEATHER APRS TO
REMAIN TO OUR WEST.
&&

.AVIATION...SCT TSTMS WILL CONTINUE OVER EASTERN WI NEAR AND ALONG
PERSISTENT LAKE BREEZE BOUNDARY. TSRA/S WILL BE ON THE INCREASE
THIS AFTERNOON OVER THE REST OF THE STATE AS A CDFNT APPROACHES
NORTHWEST WISCONSIN. THE CDFNT IS EXPECTED TO REACH SE WISCONSIN
FRIDAY MORNING. A FEW STORMS MAY CONTAIN DAMAGING WINDS AND VERY
HEAVY RAINFALL.

&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDH/KALLAS
Hazardous weather outlook, Jul 26, 10:07 AM CST, 3 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
1107 AM CDT THU JUL 26 2007

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-271145-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
1107 AM CDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH-CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE STORMS OVER MOST OF THE FORECAST
AREA LATER THIS AFTERNOON AND INTO TONIGHT. ALTHOUGH ISOLATED
STORMS MAY PRODUCE WIND DAMAGE OR MARGINALLY SEVERE HAIL...THE
PRIMARY THREAT SHOULD BE HEAVY RAINFALL. THUNDERSTORMS WILL
INCREASE IN COVERAGE THIS AFTERNOON...AND BECOME FAIRLY WIDESPREAD
TONIGHT...AS A COLD FRONT MOVES THROUGH THE FORECAST AREA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL END FRIDAY MORNING AS THE COLD FRONT MOVES
SOUTH OF THE STATE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND TONIGHT.

LMZ521-522-541>543-564-271145-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
THE ADJOINING WISCONSIN WATERS OF LAKE MICHIGAN OUT TO MID-LAKE-
1107 AM CDT THU JUL 26 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WATERS OF CENTRAL AND
SOUTHERN GREEN BAY...AND LAKE MICHIGAN FROM ROCK ISLAND PASSAGE
TO SHEBOYGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON. THE STORMS WILL
BECOME MORE NUMEROUS TONIGHT AS A COLD FRONT FRONT APPROACHES AND
MOVES THROUGH THE REGION. ALTHOUGH SOME STORMS MAY PRODUCE SOME
GUSTY WINDS AND SMALL HAIL...THE PRIMARY THREAT SHOULD BE HEAVY
RAINFALL.

AREAS OF MARINE FOG...LOCALLY DENSE...WILL AFFECT THE MARINE FORECAST
AREA THIS AFTERNOON AND TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL END FRIDAY MORNING AS THE COLD FRONT MOVES
SOUTH OF THE STATE.

KIECKBUSCH

The radar

The Green Bay radar (KGRB), 80 km away, was scanning. The volume nearest the first event began at 19:44 UTC.

Open the radar archive at this moment

Event by event

7 hail, 6 heavy rain, 4 thunderstorm wind, 1 funnel cloud, 1 flash flood. Local standard time, as filed.

Heavy Rain, Waupaca

When
July 26, 1:45 PM CST to 3:55 PM CST
Where
Waupaca County, Iola
Reported by
Amateur Radio
Coordinates
44.500, -89.120

An amateur radio operator measured rainfall of 4.45 inches in a little more than 2 hours. The heavy rain resulted in some street flooding in Iola.

Hail, Waupaca

When
July 26, 2:14 PM CST
Where
Waupaca County, Iola
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.500, -89.120

Hail, Waupaca

When
July 26, 2:21 PM CST
Where
Waupaca County, Scandinavia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
44.470, -89.130

Hail, Waupaca

When
July 26, 2:30 PM CST
Where
Waupaca County, 3 mi NW of Scandinavia
Measured
1.75 in hail
Reported by
Public
Coordinates
44.501, -89.173

Heavy Rain, Vilas

When
July 26, 2:46 PM CST to 3:31 PM CST
Where
Vilas County, Boulder Jct
Reported by
COOP Observer
Coordinates
46.120, -89.630

A National Weather Service cooperative observer measured 1.12 inches of rainfall in 45 minutes.

Hail, Waupaca

When
July 26, 3:24 PM CST
Where
Waupaca County, Iola
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
44.500, -89.120

Thunderstorm Wind, Vilas

When
July 26, 3:25 PM CST
Where
Vilas County, St Germain
Measured
70 kt (81 mph) estimated gust
Property damage
$40,000
Reported by
Fire Department/Rescue
Coordinates
45.920, -89.480

A thunderstorm wind gust downed hundreds of trees and knocked down power lines in St. Germain. At least six homes were damaged by the fallen trees.

Funnel Cloud, Shawano

When
July 26, 3:35 PM CST
Where
Shawano County, 6 mi E of Birnamwood
Reported by
Public
Coordinates
44.930, -89.078

A funnel cloud, that nearly touched down, was reported by the public and relayed via the sheriff's department. Listed time is approximate.

Hail, Waupaca

When
July 26, 3:49 PM CST
Where
Waupaca County, 3 mi NW of Scandinavia
Measured
2 in hail
Reported by
Public
Coordinates
44.501, -89.173

Hail, Portage

When
July 26, 4:22 PM CST
Where
Portage County, 3 mi S of Peru
Measured
1.25 in hail
Reported by
Public
Coordinates
44.527, -89.020

Hail, Waupaca

When
July 26, 4:30 PM CST
Where
Waupaca County, Iola
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
44.500, -89.120

Heavy Rain, Langlade

When
July 26, 4:56 PM CST to 5:00 PM CST
Where
Langlade County, Pickerel
Reported by
Amateur Radio
Coordinates
45.370, -88.920

An amateur radio operator measured 0.50 inch of rain in just 4 minutes and total rainfall of 1.50 inches in 2 hours at Pickerel.

Thunderstorm Wind, Marathon

When
July 26, 6:10 PM CST
Where
Marathon County, 1.2 mi NW of Cherokee
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
44.912, -90.237

Thunderstorm winds downed a tree and many branches east of Colby.

Thunderstorm Wind, Waushara

When
July 26, 6:15 PM CST
Where
Waushara County, Wautoma
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
44.070, -89.280

Thunderstorm winds knocked down trees at scattered locations around the county. Heavy rainfall with the storms resulted in some street flooding in Wautoma.

Heavy Rain, Marathon

When
July 26, 6:20 PM CST to 6:35 PM CST
Where
Marathon County, Wausau
Reported by
Broadcast Media
Coordinates
44.970, -89.630

A Wausau television station measured 0.75 inch of rain in just 15 minutes.

Heavy Rain, Waushara

When
July 26, 6:30 PM CST
Where
Waushara County, Wautoma
Reported by
Broadcast Media
Coordinates
44.070, -89.280

An automated rain gauge from a local television station Weathernet reported 3.09 inches of rain at Wautoma.

Heavy Rain, Marathon

When
July 26, 6:50 PM CST to 7:10 PM CST
Where
Marathon County, Mosinee Centrl Wisco
Reported by
AWOS
Coordinates
44.780, -89.670

The AWOS at Central Wisconsin Airport, in Mosinee, recorded 1.10 inches of rain in 20 minutes.

Thunderstorm Wind, Calumet

When
July 26, 6:50 PM CST
Where
Calumet County, New Holstein
Measured
65 kt (75 mph) estimated gust
Property damage
$15,000
Reported by
Emergency Manager
Coordinates
43.950, -88.080

Straight-line winds from a thunderstorm, likely a wet microburst, downed trees and branches and flooded area roads. The high winds blew two airplanes into each other at New Holstein Municipal Airport when a tie-down broke loose, threw a tree branch through the top of another plane's wing and flipped a pop-up camper severely damaging it.

Flash Flood, Waushara

When
July 26, 8:00 PM CST to 9:00 PM CST
Where
Waushara County, Wautoma
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
44.070, -89.280

As much as 4.50 inches of rain fell in about two hours around Wautoma between 7:30 and 9:30 PM. The heavy rain caused waters to rapidly rise on roads in Wautoma, temporarily closing them. Two basements also experienced flooding.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2007Every state in 2007This day in weather historyWarnings in Wisconsin, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 48637, 48627, 48629, 48630, 48635, 48631, 48644, 48626, 48632, 48633, 48634, 48638, 48655, 48647, 48641, 48640, 48643, 48653, 48625.